Arizona, 2022

Damaging Wind in Arizona, July 5, 2022

July 5, 2022 · NWS TWC · 1 event in 1 county or zone

Isolated thunderstorms moved northeast across Pinal County during the afternoon. One storm damaged the Apache Sky Casino near Dudleyville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Isolated thunderstorms moved northeast across Pinal County during the afternoon. One storm damaged the Apache Sky Casino near Dudleyville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 5, 1:24 PM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 5, 1:24 PM MST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
124 PM MST Tue Jul 5 2022

.SYNOPSIS...Today through Friday there will be less coverage in daily
showers and thunderstorms. The best chance of rain will be limited
to areas near the Mexico and New Mexico borders. With less shower
and thunderstorm activity around, temperatures will gradually warm
and peak over the weekend. Thunderstorm activity will eventually
increase again late this weekend into next week.

&&

.DISCUSSION...Radar is currently scanning a few showers and
thunderstorms northwest of Tucson moving roughly toward the north
at 10-15 mph. This activity started popping up around 10am due to
a fairly moist morning sounding and ample early sunshine.
However, drier air is quickly overspreading the region making the
environment less favorable for vertical development. With this in
mind, good model agreement shows a quieter afternoon, favoring
mountains and northern areas.

Climatologically dry PW amounts will hover over the region for
multiple days, and dew points are forecast to crash back down into
the 40s. Combined with warming aloft on southwesterly flow, this
should keep a pretty good lid on thunderstorm activity, especially
on Thursday which looks dry for most locales. Temperatures will
also be on the rise over the coming days as the upper ridge
repositions itself closer to the southwestern US. As we head into
the weekend, the high is progged to shift closer to the Four
Corners region, allowing for easterly flow which ushers in a more
unstable airmass. This pattern should get thunderstorm activity
going again, especially for the eastern portions of our forecast
area.

&&

.AVIATION...Valid through 07/00Z.
FEW-SCT clouds at 6k-8k ft AGL will persist through 06/03z with FEW
remaining at 10k-15k ft AGL through 06/18z. Isolated SHRA/TSRA will
be focused north of the terminals across Pinal County through 06/00z
with no impact at KOLS/KTUS anticipated. S/SW winds between 10-15
kts gusting near 20 kts will continue through 06/02z this evening,
becoming light overnight at less than 10 kts. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...A decrease in moisture will keep minimum relative
humidity values between 15-25 percent across the lower elevations
over the next several afternoons. Less coverage in showers and
thunderstorms can be expected through Friday with the focus east
and south of Tucson. An upswing in activity is expected again
later this upcoming weekend.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Howlett
Aviation...Guillet
Fire Weather....Howlett

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 5, 3:22 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Tucson AZ
322 PM MST Tue Jul 5 2022

AZZ506-052300-
Southeast Pinal County including Kearny/Mammoth/Oracle-
322 PM MST Tue Jul 5 2022

...A strong thunderstorm will impact portions of east central Pinal
County through 400 PM MST...

At 322 PM MST, Doppler radar was tracking a strong thunderstorm near
Dudleyville, or 7 miles north of Mammoth, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dudleyville and Aravaipa Canyon Wilderness.

This includes the following highways...
 Route 77 between mile markers 117 and 134.
 Route 177 between mile markers 139 and 142.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3298 11078 3299 11076 3300 11076 3303 11073
      3306 11072 3305 11053 3274 11059 3276 11078
      3306 11087 3306 11083
TIME...MOT...LOC 2222Z 181DEG 16KT 3282 11069

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AWH

The radar

The Phoenix radar (KIWA), 101 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pinal

When
July 5, 4:15 PM MST
Where
Pinal County, 6.91 mi SE of Dudleyville
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
32.887, -110.703

Thunderstorm winds damaged a large entertainment/dining tent adjacent to a casino.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2022Every state in 2022This day in weather historyWarnings in Arizona, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048677.